Category: Drug-Induced Movement Disorders
Objective: To draw attention to drug-induced parkinsonism.
Background: Although the main causes of parkinsonism are degenerative, there are some reversible causes, including drug-induced parkinsonism.
Method: Description of a clinical case.
Results: A 70-year-old male patient with multiple vascular risk factors, presented with apathy, hypomimia, hypophonia and slowness of movements for several months following the death of his mother. He had hyposmia and REM sleep behaviour disorder for several years. There was no history of neuroleptic medication or family history of neurological or Parkinson Disease. He was started on bupropion 300mg. Over the following weeks, the family noticed progressive worsening of his gait, with short strides, shuffling gait, loss of arms movements, camptocormia and repeated falls. His wife denied other autonomic dysfunctions and cognitive or behavioural changes. On examination, he had dysarthria and dysphonia and severe bilateral bradykinesia and rigidity (H&Y stage 3). Brain MRI revealed small lacunar infarcts. He was treated with increasing doses of levodopa, with partial response. The following months he could barely walk unassisted and developed dysphagia. Safinamide and opicapone were also tried, with minimal response. He was hospitalized twice due to aspiration pneumonia, with marked worsening of his general condition. After the second hospitalization (12 months later), buproprion was switched to sertraline and the parkinsonian syndrome markedly improved, with full recovery of his autonomy. Six months later, his mental status was normal. There was no hypomimia, scanning speech or hypophonia. He had a fine postural tremor, which was absent at rest, and mild bradykinesia on his left arm without resistance to passive movement. He was able to walk unassisted, with marked improvement in walking velocity, stride amplitude and arms swing.
Conclusion: Despite the widely known benefit of bupropion (a norepinephrine-dopamine reuptake inhibitor) in the treatment of Parkinson’s disease depressive symptoms, REM sleep behaviour and restless legs syndrome, rare cases of tremor, parkinsonism and dystonia have been described in association with this drug. 123I-Ioflupane/SPECT would help distinguish a pure bupropion-induced parkinsonism from bupropion worsening of a potentially degenerative parkinsonian syndrome. Vascular parkinsonism is unlikely, given symptoms improvement.
To cite this abstract in AMA style:A. Silva, J. Pinto, M. Gago, M. Rodrigues. To be or not to bupropion: a drug-induced parkinsonism? [abstract]. Mov Disord. 2022; 37 (suppl 2). https://www.mdsabstracts.org/abstract/to-be-or-not-to-bupropion-a-drug-induced-parkinsonism/. Accessed December 5, 2023.
« Back to 2022 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/to-be-or-not-to-bupropion-a-drug-induced-parkinsonism/